Can Antibiotics Make Your Hair Thin?

Shannon Boyce
Reviewed by Terri Forehand RN
woman shedding hair

There are potential side effects to every type of medication. Some are more common than others, like dizziness, nausea, and fatigue. However, there can be unexpected side effects as well, such as thinning hair as a result of antibiotic use. When antibiotics are used to treat a bacterial infection, excess shedding and temporary patchiness can occur. To combat the issue, it is important to understand why antibiotics make hair thin, and the best ways to regain hair health.

The Link Between Medication and Thin Hair

It is not uncommon to experience hair thinning. It happens for many reasons, such as stress, high levels of Vitamin A, and a genetic predisposition. Loss or thinning of hair may also be linked to the use of certain medications. Drugs prescribed for lowering blood pressure, or dealing with acne, depression, and inflammation can all cause hair loss. Antibiotics have been found to affect hair health as well. Their main purpose is to treat bacterial infections, such as pneumonia or strep throat.

However, according to Gary Huffnagle's book, "The Probiotics Revolution," (Chapter 3, pages 50-52) antibiotics do not just treat infections. They cannot work with precision, and as a result, attack bacteria in the body, both good and bad. Using antibiotics for any period (even very briefly) can affect beneficial bacteria in the digestive tract. That makes it harder to synthesize nutrients from the B complex (B1, B2, B3, B5, B6, B7, B9, and B12). This is significant as hair loss is often linked to a Vitamin B deficiency.

When and Why Thinning Occurs

There is another reason antibiotic use causes thin hair. Certain drugs alter the normal hair growth cycle. This cycle is made up of two different parts, the angen phase and the telogen phase. The angen phase is a time of growth that lasts between two and six years. The telogen phase is a period of rest for the scalp that lasts for three months. Antibiotics can trigger a process called telogen effluvium. This causes hair follicles to begin the resting period earlier than they should. That leads to excess shedding, resulting in the loss of over 300 hairs per day, rather than the average 100.

Thin hair is not likely to appear right away. Thinning occurs two to three months after antibiotics have been introduced. When the body undergoes a major change, like an infection or the introduction of antibiotics, hair follicles go into the telogen phase earlier than usual. That period of rest can lead to shedding and excessive hair fall out. An issue with that two- to three-month gap? It can be difficult to understand why hair is falling out. Especially if antibiotics were used for a short time.

The Problem With Antibiotic Labels

pills

It is also challenging to pinpoint the cause of thinning hair due to the lack of information on antibiotic labels. While an array of side effects are listed (everything from chills to coughing to severe muscle pain), there is one notable absence: hair loss. Even the most commonly prescribed antibiotics do not list this as a possible side effect. That includes often-used antibiotics like Penicillin, Cephalexin, and Erythromycin. While not everyone taking an antibiotic will experience thin hair, incomplete information causes confusion if hair loss does occur. Why does it happen to some people and not others? There may be a natural sensitivity to the antibiotic or the prescribed dosage might be slightly higher.

Effective Ways to Combat Thin Hair

There is some good news. Antibiotic related thinning is not permanent. This type of hair loss actually signals that new hairs are growing in, which is why excess hair loss rarely lasts longer than six months. While the hair may look or feel thinner than normal, this is a temporary issue and fullness will return. If you are unhappy with those thinner locks, proactive steps can be taken. One option is to take vitamins that aid in hair growth, like Omega-3 Fatty Acids, Vitamin B12, and Biotin. Speak to your doctor or nutritionist about these options before starting a course of vitamins as many are not FDA approved and may interfere with current medications.

Diet also plays a large role in hair health. For added thickness, include more iron in each meal. Load up your plate with ingredients like broccoli and leafy greens. Protein is also essential for hair growth. Incorporate meats, eggs, and fish into your diet as well.

When to Speak to a Doctor

It is important to talk to a doctor about your treatment options within a week or two of noticing your hair thinning. There are several severe health issues that can cause this symptom including auto-immune diseases and thyroid issues, so it's always best to be proactive and seek treatment right away.

Antibiotic related thinning usually stops six months after antibiotics have left the system. If you are taking an antibiotic for an extended period or require more than one round of antibiotics, your hair may not recover in that six-month time frame. This can cause feelings of discomfort, stress, and embarrassment. If the hair loss is indeed a result of antibiotic use, a physician can determine whether the dosage should be adjusted or if the antibiotics can be discontinued. A professional could also recommend a change in diet or prescribe a hair growth stimulant like minoxidil (Rogaine).

Thinning Hair After Antibiotic Use is Not Permanent

Antibiotics can temporarily make hair thin. While this is not ideal, time and an increased focus on diet will return hair to its normal thickness.

Can Antibiotics Make Your Hair Thin?